Sister was placed in locked memory care unit against her will. Is this legal? - AgingCare.com

Sister was placed in locked memory care unit against her will. Is this legal?

Follow
Share

In august 2012, my sister seemed to have more problems with short term memory and agitation. she has been caring for her terminally ill husband for the past 3 years. he has not been the nicest person to be living with, nothing she did seemed right. she started directing her anger towards him and her daughter gained power of attorney and had her admitted into a locked memory care unit. her daughter told her she was going for a ride and instead took her to this unit and didnt even let her pack a bag of her personal items. she has been stripped of all independence, only allowed to have her cell phone. she doesnt seem to fit in this unit because she has so much life compared to others in the unit. she ends up helping the staff most of the time...she went from driving, having access to her finances...being on a bowling league..having dinner with her friends.. to being locked in this unit. does she have any rights? can she revoke the power of attorney? as her sister, what can I do if her daughter is not willing to listen to her... it was very sad tonight she said she spent her whole life putting her kids first and now her kids are treating her like she is crazy

This question has been closed for answers. Ask a New Question.
22

Answers

Show:
1 3
Sister is hearing one side of the story. Obviously there is dads, daughters, physician, and current care team's to be considered.

Sounds to me that she is in right setting. If you (sister) want to visit, take her on outings, have dinner together, etc. then you should do so or be able to do so. If you intend to stir up trouble by encouraging her to have other living arrangements, then unless YOU ARE WILLING AND ABLE to care for her full time, then you should respect her immediate family's decision unless there is clear neglect, or exploitation of her condition.
Helpful Answer (0)
Report

Not necessariy a bad strategy, but manager should have advised you in advance about the calls you were going to get! For most people Buspar would be fine along with Zoloft, and possibly by giving Zoloft in the AM and a higher dose of Buspar in the evening, sleep will be better regulated, but Buspar is not always terribly sedating.

At some point, my mom became unable to place phone calls any more. She just could not remember the sequence of how to push buttons on the phone (a Jitterbug) and complained that the phone was not working right. I left the phone withher for a while after that, maybe because I thought she would notice it was gone and worry, or that having it was a reasusrance...or maybe it was just too sad to accept right away that my mom had lost that ability...
Helpful Answer (0)
Report

(I don't know why mthr has not called since last week since the meds were the same, but the written report for me is not very cheerful.)
Helpful Answer (0)
Report

I was wrong! Yay, the pharmacist said that they had the date and # wrong on the bill, and she won't even charge me the extra $3 for the pills issued! So mthr has been on the Zoloft. My therapist and I have wanted to see her on Zoloft for YEARS and it did make a difference to start with. She has been severely depressed for decades, and I feel like it can help her.

The manager of the memory care facility confirmed that she had been receiving Zoloft, and the manager has been the one behind her making calls to my house and the office. Apparently mthr has been beside herself thinking her house is across the street, and manager is using the calls as a way to calm her when she is becoming physically violent and trying to escape.

It looks like it's time to revisit buspar. Can one take the SSRI at the same time? I'm going to have to look it up. And what about sleep? Will buspar knock her out, or do I need an additional drug for that? Doc prescribed Lunesta the first time, but that was $2 a pill copay. Is that the only option? Lots of questions to leave on the doctor office machine tomorrow. If you have experience with these, I am all ears. We leave for Parent's Weekend next Tues, so I need to get these straight asap.
Helpful Answer (0)
Report

It seems awful, but it is probably easier to think you have been kidnapped rather than that you have a terminal disease that is inexorably taking your mind away from you in the process. Confabulation is just an honest brain trying to fill in the gaps to try to make some kind of sense of a confused and confusing situation!
Helpful Answer (2)
Report

Oh, I am irate with the nurse and pharmacy. Negligent, oh yes. But I have to look forward...

Mthr is still in her delusion that her own mother is alive and that the in-laws are against her (they have all been gone for at least 30 years now). Confabulation fits too, but her immediate problems she has been calling about - even the calls themselves - have stopped now that the Zoloft is in her system.

I can't imagine what it would be like to think that you have been kidnapped. If she still believes it, she is much better able to handle the anxiety and sadness on the Zoloft, and for that relief for her, I am so thankful.
Helpful Answer (0)
Report

Hey, surprise, thanks so much for updating.

Look up confabulation and confabulate. I think that's what your mom is doing. Many dementia patients in the early stages when they still SOUND coherent will fabricate stories. They don't know they're doing it, they believe the stories themselves. If they say it often enough, it becomes ingrained as if it were totally true.

About the buspar - the doctor prescribed 30 milligrams per day, 10 milligrams 3 times per day. My mom was unsteady on her feet after her joints surgeries and she also had an ankle fusion as well, which means her ankle didn't flex. I had a pill splitter so I split one 10 milligram buspar and gave only that to her for about five or six days. When she showed no signs of dizziness, I gave her 5 milligrams twice a day. And etc. until we got to the 30 milligrams and never had any hint of dizziness. Thought you could talk that over with the doctor if your mom might need it in the future.

I'm glad she is better now back on the Zoloft. It's pitiful not to mention negligent and incompetent when a person's medication gets messed up for several days. Never any real excuse but it does happen, sadly, and everyone pays the price.
Helpful Answer (2)
Report

Last week, while she was still off Zoloft, she was calling more people than ever. She sounded completely convincing on my machine and to our office assistant that she and a friend had come by to Brenda's place to see what she had done with it, and now Brenda won't let them leave. She can see her car in the parking lot, but Brenda hid her keys. She's going to have to find a way to escape, or we can come by and get her out of there. I completely see how someone could be convinced that the memory care unit person is in their sound mind! It's hard on everyone.
Helpful Answer (0)
Report

CarolLynn, I looked into the Buspar - I thought it looked familiar. Mthr is unstable on her feet, and it can cause dizziness, thus we decided against it. Otherwise it sounds great, and we may need to use it in the future.

I just received the bill for last month's drugs from the Long Term Care Pharmacy which packages them for am/pm doses in little cups with the day and time on them. Nice service, unless the correct drugs are not in the cups.

Mthr was only given doses of Zoloft the first week of August, and it was not restarted until this week. No wonder she was out of her mind again. We had great success with it the first month, and she was a totally different person (much nicer!). Without it last month, she was simply delusional and angry.

I don't know if it was the pharmacy's fault or the nurse who called it in. I am leaning towards the nurse, because she seemed like a slob. I'm going to avoid seeing her doc in the future. I also have a letter in to the pharmacy, but I am sure they will deny responsibility. Ugh.
Helpful Answer (0)
Report

corrections ...

but I COMMUNICATED with his sister

set him up in a condo because he SEEMED like he could handle it

and he was picking fights WITH his neighbors

great physical, mental and financial DETRIMENT to the caregiver
Helpful Answer (0)
Report

1 3
This question has been closed for answers. Ask a New Question.
Related
Questions